Alert archive / Minnesota / Dense Fog Advisories in 2014

Dense Fog Advisory 7, NWS Twin Cities, MN

October 1, 201434 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Oct 1, 2014, 10:48 PM CDT for 34 counties in Minnesota; 6 counties in Wisconsin. It took effect at Oct 2, 2014, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2014, 10:48 PM CDT (03:48 UTC)
In effect from
Oct 2, 2014, 2:00 AM CDT
Expired
Oct 2, 2014, 7:46 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN
All 40 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Ramsey County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Barron County, WI, Dunn County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 3 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 1, 4:08 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Oct 1, 4:08 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT WED OCT 1 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 316 PM CDT WED OCT 1 2014

AFTERNOON ANALYSIS SHOWS A STACKED LOW OVER MANITOBA...WITH THE
ASSOCIATED BOUNDARY STRADDLING THE MN/DAKOTAS BORDER. THE FIRST
RELATED WAVE OF LIFT GENERATED A HEALTHY AREA OF SHOWERS THAT WILL
CONTINUE TO LIFT FROM EAST CENTRAL MN AND WEST CENTRAL WI TOWARD
LAKE SUPERIOR. IN ITS WAKE...RESIDUAL LOW LEVEL MOISTURE AND LIGHT
WINDS WILL CONTRIBUTE TO PESKY STRATUS AND FOG DEVELOPMENT TONIGHT
INTO THURSDAY. WILL NEED TO WATCH WEST CENTRAL WISCONSIN WHERE
CONDITIONS COULD LEAD TO DENSE FOG OVERNIGHT...PARTICULARLY NEAR EAU
CLAIRE.

ON THURSDAY...THE NEXT WAVE EJECTS NORTHEAST ACROSS THE AREA FROM
THE SOUTHERN STREAM SYSTEM. EXPECT ANOTHER ROUND OF RAIN WITH A FEW
THUNDERSTORMS TO BLOSSOM OVER SOUTH/EAST CENTRAL MN AND WEST CENTRAL
WI THURSDAY AFTERNOON. THE PRIMARY UNCERTAINTY IS HOW FAR WEST THE
PRECIPITATION SHIELD WILL EXTEND. HAVE LEANED TOWARD THE NAM/ECMWF
WHICH RESTRICT THE CATEGORICAL POPS EAST OF A REDWOOD FALLS TO ST
CLOUD MN LINE. HAVE INCLUDED 70-80 POPS ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR FOR THURSDAY AFTERNOON.

TEMPERATURES TONIGHT WILL HANG IN THE UPPER 40S TO MID 50S UNDER THE
EXTENSIVE CLOUD COVER...WITH LOW/MID 60S ANTICIPATED FOR THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 316 PM CDT WED OCT 1 2014

THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE LONG TERM FORECAST PICKS UP
DURING QUITE AN ACTIVE PERIOD OF WEATHER.  AN IMPRESSIVE FALL LOW
PRESSURE SYSTEM WILL BE COMING TOGETHER ACROSS THE MIDWEST BY
THURSDAY EVENING...AND WILL SPREAD MODERATE TO HEAVY RAIN AT TIMES
INTO SOUTHEASTERN MINNESOTA THROUGH WESTERN WISCONSIN.  AT THIS
TIME...AN UPPER LEVEL TROUGH THAT IS POSITIONED OVER THE FOUR
CORNERS REGION TODAY...WILL LIFT NORTHEAST AS IT BEGINS TO PHASE
WITH A DEEPLY AMPLIFIED NORTHERN TROUGH DROPPING SOUTHEAST FROM
ALBERTA THROUGH SASKATCHEWAN. STRONG FRONTOGENESIS...ACCOMPANIED BY
DECENT DIFFERENTIAL DIVERGENCE AND STRONG ISENTROPIC LIFT WILL BE
FOCUSED FROM A LINE NEAR FAIRMONT...THROUGH THE EAST METRO TOWARD
TAYLORS FALLS AND AREAS TO THE EAST.  THE SURFACE LOW WILL ADVANCE
NORTHEAST FROM MISSOURI TO NEAR GREEN BAY BY MIDNIGHT THURSDAY
NIGHT...AND WILL RAPIDLY DEEPEN OVERNIGHT THROUGH MUCH OF FRIDAY AS
THE NORTHERN AND SOUTHERN TROUGHS PHASE TOGETHER.  FOR MUCH OF
CENTRAL AND ESPECIALLY WESTERN MINNESOTA...FRIDAY WILL BE MOSTLY
DRY.  HOWEVER...THE DEEPENING SURFACE LOW WILL CREATE VERY WINDY
CONDITIONS AS A 1030MB SURFACE HIGH MOVE IN TO MONTANA...MEANING
QUITE A TIGHT PRESSURE GRADIENT IS EXPECTED ACROSS THE UPPER MIDWEST
THROUGH THE DAY.  THE CENTER OF THE UPPER TROUGH WILL BE OVERHEAD BY
MID DAY...AND STRONG COLD AIR ADVECTION WILL HOLD DAYTIME
TEMPERATURES ABOUT 20 DEGREES BELOW SEASONAL NORMALS.  COLD AIR
ADVECTION LOOKS STRONGER AT THIS POINT WITH 850H TEMPS OF -4 TO
-6...SO COOLED HIGH TEMPS FRIDAY BY ABOUT TWO TO THREE DEGREES
EVERYWHERE...MEANING MOST WILL SEE HIGHS IN THE 40S...WITH WIND
CHILL VALUES LOWER THAN THAT.  ON FRIDAY NIGHT...MODELS INDICATE AN
AREA OF DECENT THETA-E ADVECTION MOVING THROUGH ON THE BACKSIDE OF
THE SYSTEM WHICH MAY PRODUCE LIGHT PRECIP ACROSS THE EASTERN HALF OF
THE CWA.  TEMPERATURES LOOK TO BE COLD ENOUGH FOR MIXING IN SOME
SNOWFLAKES OVERNIGHT...ESPECIALLY ACROSS WESTERN WISCONSIN...BUT AT
THIS TIME NO ACCUMULATION IS EXPECTED.

SATURDAY THROUGH MONDAY...DURING THIS PERIOD...THE AFOREMENTIONED
FALL SYSTEM WILL ADVANCE NORTH TOWARD HUDSON BAY AND CONTINUE
DEEPENING INITIALLY.  MAINLY DRY CONDITIONS ARE IN THE FORECAST FOR
OUR AREA.  THE UPPER TROUGH WILL KEEP THE STRONG NORTHWEST WIND
FLOWING OVER OUR AREA DURING THIS TIME...MEANING QUITE A COLD
WEEKEND IS IN STORE.  EARLY SATURDAY MORNING...TEMPERATURES IN THE
30S WILL BE COMMON...WITH AREAS IN THE NORTHWEST POTENTIALLY
DROPPING BELOW FREEZING. FROM SUNDAY THROUGH MONDAY...THE STRONG
SYSTEM WILL RETROGRADE TO JUST SOUTHWEST OF THE HUDSON BAY AND
BECOME VERTICALLY STACKED.

MONDAY NIGHT THROUGH WEDNESDAY...THE WEAKENING SYSTEM WILL BEGIN
PUSHING EAST AND 850H TEMPS WILL BE ON THE RISE. TEMPERATURES ARE
EXPECTED TO RETURN TO THE 60S FOR HIGHS ON TUESDAY. DISAGREEMENT
REMAINS BETWEEN THE GFS/EC ABOUT THE UPPER PATTERN TOWARD THE MIDDLE
AND END OF NEXT WEEK...WHICH WILL DICTATE TEMPERATURES ACROSS THE
MIDWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1158 AM CDT WED OCT 1 2014

THE TROUGH OVER NORTH DAKOTA THAT HAS FACILITATED A SOLID AREA OF  RAIN
SHOWERS OVER CENTRAL/EASTERN MN AND WESTERN WI ALONG WITH LIFR/IFR
CONDITIONS WILL LIFT NORTH ACROSS MANITOBA DURING THE TAF PERIOD.
PERIODIC WAVES OF SHORTWAVE ENERGY AND WEAK SURFACE TROUGHING WILL
MAINTAIN REDUCTIONS TO FLYING CONDITIONS THROUGH THE PERIOD. IN
THE WAKE OF THE SHOWERS THIS AFTERNOON...THE CONCERN WILL SHIFT TO
THE POTENTIAL FOR FOG DEVELOPMENT AND STRATUS THROUGH THE
OVERNIGHT HOURS. THE CIGS LOOK TO BE THE WORST FOR WEST CENTRAL WI
SITES...WHERE LIFR AND EVEN VLIFR CONDITIONS ARE EXPECTED TO
DEVELOP OVERNIGHT. CONDITIONS WILL BE SLIGHTLY LESS IMPACTFUL WITH
WESTWARD PROGRESSION TOWARD KAXN/KSTC/KRWF.

THE NEXT SLUG OF MOISTURE AND ROBUST LIFT ARRIVE ON THURSDAY
AFTERNOON AND EVENING...PRIMARILY AFFECTING KMSP/KRNH/KEAU...WITH
KSTC AND KRWF ON THE WESTERN FRINGES.

SOUTH-SOUTHEAST WINDS GRADUALLY VEER TONIGHT...WITH NORTHWEST
WINDS EXPECTED FOR THURSDAY. SPEEDS GENERALLY AROUND OR UNDER 6
KTS THROUGH THE PERIOD.

KMSP...
CIGS ARE ADMITTEDLY TRICKY FOR THIS AFTERNOON/EVE. EXPECT THE AREA OF
RAIN TO EXIT THE AIRPORT BY 20Z. THERE WILL BE THE POTENTIAL FOR
SCT BREAKS IN THE SUB-1000FT DECK THIS AFTERNOON...BUT OVERALL
CIGS SHOULD REMAIN BELOW 1700 FT THROUGH 22Z. WILL THEN HAVE A
WINDOW OF TIME UNTIL 02Z WHEN CIGS COULD IMPROVE TO OVC020...BUT
THEN SHOULD DROP BACK TO AROUND 1500FT AROUND/AFTER SUNSET AND
REMAIN IFR OVERNIGHT. FOG IS EXPECTED TO DEVELOP OVERNIGHT...WITH
POCKETS OF 1/2SM VSBYS NEAR THE AIRPORT. NOT CONFIDENT IF KMSP
WILL GO THAT LOW DIRECTLY AT THE SITE...SO WILL STICK WITH 1SM
PREVAILING FOR NOW.

/OUTLOOK FOR KMSP/

FRI...MAINLY MVFR WITH CHC -SHRA. WINDS WNW 20G30 KTS.
SAT...VFR. WINDS NW 10-15 KTS.
SUN...VFR. WINDS NW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...SPD
AVIATION...LS
Hazardous weather outlook, Oct 1, 12:20 PM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1220 PM CDT WED OCT 1 2014

MNZ041-042-047>049-054>059-064>067-073>077-082>085-091>093-021730-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-
1220 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
THREAT FOR SEVERE WEATHER IS VERY LOW.

FOG IS EXPECTED TO DEVELOP OVERNIGHT...AND MAY BE DENSE IN
ISOLATED LOCATIONS NEAR DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTHWEST WINDS WILL DEVELOP EARLY FRIDAY...WITH GUSTS TO
BETWEEN 35 AND 45 MPH LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ043>045-050>053-060>063-068>070-078-WIZ014>016-023>028-021730-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-GOODHUE-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1220 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
THREAT FOR SEVERE WEATHER IS VERY LOW.

FOG IS EXPECTED TO DEVELOP OVERNIGHT...AND MAY BE DENSE IN
ISOLATED LOCATIONS NEAR DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 1, 5:03 PM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT WED OCT 1 2014

MNZ064-065-073-012230-
REDWOOD-RENVILLE-YELLOW MEDICINE-
503 PM CDT WED OCT 1 2014

...THUNDERSTORMS MOVING INTO REDWOOD...RENVILLE AND YELLOW
MEDICINE COUNTIES THROUGH 530 PM CDT...

AT 502 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF UPPER SIOUX AGENCY. THIS STORM WAS
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  UPPER SIOUX AGENCY.
  SACRED HEART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4489 9542 4489 9515 4464 9535 4467 9549
TIME...MOT...LOC 2203Z 216DEG 15KT 4472 9541

JRB
Special weather statement, Oct 1, 6:06 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT WED OCT 1 2014

MNZ073-012330-
REDWOOD-
606 PM CDT WED OCT 1 2014

...THUNDERSTORM IN REDWOOD COUNTY THROUGH 630 PM CDT...

AT 603 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES SOUTH OF REDWOOD FALLS. THIS STORM WAS MOVING
EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WABASSO.
  CLEMENTS.
  MORGAN.

LAT...LON 4436 9526 4444 9526 4451 9498 4452 9492
      4452 9488 4450 9487 4434 9486 4433 9487
TIME...MOT...LOC 2305Z 264DEG 21KT 4439 9517
Special weather statement, Oct 1, 6:39 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT WED OCT 1 2014

MNZ065-067-073>075-020015-
BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
639 PM CDT WED OCT 1 2014

...THUNDERSTORMS MOVING INTO BROWN...NICOLLET...REDWOOD...RENVILLE
AND SIBLEY COUNTIES THROUGH 715 PM CDT...

AT 637 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF LOWER SIOUX AGENCY. THIS STORM WAS
MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORGAN.
  FORT RIDGELY STATE PARK.
  FAIRFAX.

LAT...LON 4455 9462 4439 9462 4441 9501 4448 9501
TIME...MOT...LOC 2339Z 257DEG 23KT 4446 9492

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:33 PM CDTWind AdvisoryMPXBlue Earth, Brown, Chippewa, Douglas, Faribault, Freeborn and 17 more27 hr

Nearby

Dense Fog Advisories in Minnesota, 2014Dense Fog Advisories in Wisconsin, 2014Every dense fog advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.